Tamoxifen and mental health
I started taking tamoxifen as part of my BC treatment a couple of weeks ago and have been really struggling with nervousness, anxiety and depression from the first days of taking this medication. The effect on me feels similar to PMS but intensified, and having it every single day.
As this is a long-term treatment (my oncologist told me I would be on this pill for 10 years as I also have a genetic predisposition), I wanted to ask other women whether such side-effects of tamoxifen subside over time (and how long would that be!), or if they are part of the whole duration of the treatment. I can't wait to go back to my usual mental state and am hoping I am still only adjusting. I have been prescribed with Effexor which I am about to start, but I also would not want to be on anti-depressants for the whole 10 years of Tamoxifen.
Thank you very much,
Interested in more discussions like this? Go to the Breast Cancer Support Group.
My daughter takes tamoxifen and has had similar side effects. She had to have Effexor dose increased to help with side effects. She has the same concerns as you with the long term use of the antidepressants. I told her the #1 priority had to be staying on the tamoxifen and preventing a reoccurrence of cancer. If she needed a stronger dose of Effexor that she should take it and she could worry about discontinuing it when she was done with the tamoxifen. I think when she focused on that priority, it helped her. She also takes gabapentin which helps with the side effects of tamoxifen as well. Good luck…..so many decisions to make. Focus on your priority.
@aspapla I cannot confirm as I'm so very tired of doctors I haven't asked for a firm diagnosis but I can tell you my personal experience of taking Arimidex same estrogen-blocking effects as Tamoxifen. I would have researched the long-term side effects more before taking it for 10 years especially since I had a BC recurrence after 15 years anyway. BTW it's not only mental health to be concerned about research, research, and research. The lack of estrogen in a woman's body is very concerning. BTW, there are hormones in most food we eat. Best of luck on your journey we will be here for whatever decision you make to support, hug and love you.
Arimidex works differently than Tamoxifen. Arimidex blocks the production of estrogen so your body is not getting estrogen and thus all the concerns associated with lack of estrogen in your body. Tamoxifen blocks the effect of estrogen on cancer cells. Your heart and bones are still receiving the benefits of estrogen.
@aspapla, I'm tagging a few other members like @mntwin @dick61 @sandyrob @lisman1408 @mec2022 @thseabreze @jdriver @bluebird70 @margerite, who have experience with tamoxifen. Some have also shared that they experienced depression, anxiety and/or mood changes while taking tamoxifen. I'm confident that some will be able to share what helped them manage their mental health while taking the medication. And whether side effects lessened over time.
You may also be interested in this related discussion:
– What problems have you had with Tamoxifen? https://connect.mayoclinic.org/discussion/what-problems-have-you-had-with-tamoxifen/
Like you @texasduchess was also given the option to take Effexor. I can understand your reluctance to take one drug to allow successful taking of another drug. Tips I might offer include:
– Ask your oncologist about all options available, and pro and cons to each anti-depressant
– Find out what support you will have to wean off an antidepressant when it is no longer needed
– What options are available without an anti-depressant?
Your pharmacist can also be a huge help will medication questions.
How are you dong today, Aspa?
I took tamoxifen for 5 years early 2000 to 2005. Back on it in 2018, and have had no problems either time.
@aspapla I did have this issue, my doctor gave me Zoloft and I decided that I could cross the bridge of getting off of it when I came to that time. I think it is a different experience taking tamoxifen for younger and older women. The change in hormones has to feel different in a woman who is 35 and still has a full dose of estrogen than it does in a woman of 70 with much less to start with. I don’t know if this information will help you at all, but I think it can help to understand why these drugs change our minds and bodies so much. I personally took both tamoxifen for years, then switched it up and took arimidex for years. It wasn’t always easy but I know that I did everything I could do to stop this cancer.
Be gentle with yourself, you are going through a lot.
Have you had an honest fear free conversation about this with your doctor?
I am an 83-year-old male and had a mastectomy and proton radiation in the spring of 2021. Started Tamoxifen in June 2021. At first, I lost all interest in normally interesting activities. I also began having almost daily headaches that I suspected were at least partly caused by stress (e.g., would my cancer return with my CHEK2 gene haunting me). I had a major loss of libido and didn't care about much of anything. However, I was NOT depressed. No tearful episodes or sadness or any of the classical symptoms. Then, after a year, I decided to simplify my life by not having to finish every task on time or striving for immediate closure, etc. My headaches markedly decreased, and my libido returned over time. I am now once again very physically active but avoid the pressure of the demands of closure. Mylan brand tamoxifen prevents hot flashes, etc. Switch brands to experiment. I am glad that I didn't take an antidepressant. Google cognitive behavioral therapy and use those techniques. It helped me self-analyze. Bless you and good luck.
How many grams? How old you were?
20 mg and I was 47 the first time. And 64 the second time.